North Dakota, 2008

Hail and Damaging Winds in North Dakota, June 24, 2008

June 24, 2008 · NWS BIS · 26 events in 12 counties and zones

In the early afternoon of Tuesday, June 24th, Severe Thunderstorm Watch 602 was issued in anticipation of severe thunderstorms developing along and ahead of a surface cold front, and ahead of an upper level short wave trough advancing into northwest North Dakota. Multiple severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Tuesday, June 24th, Severe Thunderstorm Watch 602 was issued in anticipation of severe thunderstorms developing along and ahead of a surface cold front, and ahead of an upper level short wave trough advancing into northwest North Dakota. Multiple severe thunderstorm warnings were issued. Multiple reports of large hail and several reports of severe thunderstorm wind gusts were received during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:32 AM MST, 11 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 1:32 AM MST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 AM CDT TUE JUN 24 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN
WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY
NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY.
WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT
AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES.

CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF
THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK
SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE
WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE
REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR
NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN
MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH
STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY.

AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY
WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE
NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND
DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY
WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE
STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS
INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV
TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER
COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL
SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR
ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR
LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER
CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP
LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC
ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON
AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO
UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL
THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND
EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG
TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN
THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD
TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED
OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE
THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING
MAY BE MAXIMIZED.

MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT
TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS
SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE
ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE
AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW
ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE
FOR THUNDER THROUGH WED NIGHT.

ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING
FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN
TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY
AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES
WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE
WEATHER.

.LONG TERM...FRIDAY THROUGH TUESDAY...
LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE
TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE.
THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS
POINTS TOWARD COLD POOL CONVECTION.

THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE
WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE
FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE
AREA.

&&

.AVIATION...
MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR
LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE
SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A
LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO
JMS BY 04Z WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 24, 11:07 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT TUE JUN 24 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS
WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE
MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND
SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER
SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A
MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TWH

In the hours before

Local storm report, Jun 24, 7:40 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             7 NW RUGBY              48.44N 100.10W
06/23/2008  E1.00 INCH       PIERCE             ND   TRAINED SPOTTER

            20 MINUTES OF QUARTER SIZE HAIL.

0628 PM     HAIL             10 NW RUGBY             48.47N 100.15W
06/23/2008  E1.00 INCH       PIERCE             ND   PUBLIC

            TEN MINUTES OF QUARTER SIZE HAIL.

0650 PM     HAIL             RUGBY                   48.37N 99.99W
06/23/2008  E1.25 INCH       PIERCE             ND   PUBLIC

            LASTED FIVE MINUTES.

0655 PM     HAIL             RUGBY                   48.37N 99.99W
06/23/2008  E0.88 INCH       PIERCE             ND   BROADCAST MEDIA

0710 PM     HAIL             RUGBY                   48.37N 99.99W
06/23/2008  E0.88 INCH       PIERCE             ND   BROADCAST MEDIA

            NICKEL SIZE HAIL COMING DOWN IN SHEETS. CANNOT SEE ACROSS
            STREET.

0730 PM     HAIL             4 NNE BALTA             48.22N 99.99W
06/23/2008  E0.88 INCH       PIERCE             ND   TRAINED SPOTTER

0805 PM     HAIL             3 SE SILVA              48.14N 99.87W
06/23/2008  E1.00 INCH       PIERCE             ND   TRAINED SPOTTER

            LASTED TEN MINUTES.

0908 PM     HAIL             5 SSW WELLSBURG         47.77N 99.76W
06/23/2008  E1.25 INCH       WELLS              ND   TRAINED SPOTTER

            LASTED FOUR MINUTES.

0915 PM     HAIL             10 W HAMBERG            47.76N 99.73W
06/23/2008  E1.50 INCH       WELLS              ND   PUBLIC

            GROUND WHITE WITH HAIL. 1.5 INCHES OF RAIN.

0916 PM     HAIL             10 SE HARVEY            47.67N 99.78W
06/23/2008  E1.00 INCH       WELLS              ND   PUBLIC

1018 PM     HAIL             2 ENE CHASELEY          47.46N 99.77W
06/23/2008  E1.00 INCH       WELLS              ND   TRAINED SPOTTER

&&

JVINING

The radar

The Bismarck radar (KBIS), 189 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Billings

When
June 24, 1:20 PM MST to 1:25 PM MST
Where
Billings County, 9.92 mi NNE of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.310, -103.130

Hail, Dunn

When
June 24, 2:15 PM MST to 2:25 PM MST
Where
Dunn County, 6.13 mi NE of New Hradec
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
47.070, -102.800

No report of damage was received from this event.

Hail, Stark

When
June 24, 2:15 PM MST to 2:19 PM MST
Where
Stark County, 5 mi NW of Dickinson
Measured
0.88 in hail
Reported by
Public
Coordinates
46.931, -102.855

Thunderstorm Wind, Dunn

When
June 24, 2:15 PM MST to 2:20 PM MST
Where
Dunn County, 6.13 mi NE of New Hradec
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.070, -102.800

No damage was reported.

Thunderstorm Wind, Stark

When
June 24, 2:30 PM MST to 2:34 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.880, -102.790

Thunderstorm Wind, Dunn

When
June 24, 2:31 PM MST to 2:35 PM MST
Where
Dunn County, 8.63 mi SE of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.080, -102.540

Hail, Dunn

When
June 24, 2:31 PM MST to 2:37 PM MST
Where
Dunn County, 8.63 mi SE of Emerson
Measured
0.88 in hail
Reported by
Public
Coordinates
47.080, -102.540

Hail, Mercer

When
June 24, 3:45 PM CST to 4:05 PM CST
Where
Mercer County, 12.48 mi NNW of Golden Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.450, -102.160

Hail up to golfball size lasted for 20 minutes. No report of damage was received from this event.

Hail, Stark

When
June 24, 2:45 PM MST to 2:54 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.860, -102.570

Traffic on Interstate 94 slowed to a standstill due to the large amount of hail and low visibility. There were no reports of accidents.

Hail, Stark

When
June 24, 2:55 PM MST to 3:05 PM MST
Where
Stark County, Taylor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.900, -102.420

Thunderstorm Wind, Stark

When
June 24, 2:57 PM MST to 3:02 PM MST
Where
Stark County, Richardton
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
46.880, -102.320

Hail, Morton

When
June 24, 4:21 PM CST to 4:27 PM CST
Where
Morton County, Hebron
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.900, -102.030

Hail, Hettinger

When
June 24, 3:50 PM MST to 3:55 PM MST
Where
Hettinger County, 5 mi SW of Mott to Mott
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.329, -102.394

Hail up to golfball size lasted for five minutes. Some house windows were knocked out in the city of Mott.

Hail, Mercer

When
June 24, 4:56 PM CST to 5:01 PM CST
Where
Mercer County, 2.8 mi N of Hazen
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
47.340, -101.620

No report of damage was received from this event.

Hail, Morton

When
June 24, 5:15 PM CST to 5:22 PM CST
Where
Morton County, 7 mi W of Almont to 6 mi W of Almont
Measured
1.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
46.730, -101.648

This report was from the Severe Hail Verification Experiment. Hail was reported to be five inches deep, and siding was damaged on a house.

Hail, Sioux

When
June 24, 5:27 PM MST to 5:32 PM MST
Where
Sioux County, 19.68 mi W of Selfridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.040, -101.340

No report of damage was received from this event.

Hail, Grant

When
June 24, 5:40 PM MST to 5:45 PM MST
Where
Grant County, 18.66 mi S of Leith
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.080, -101.640

Hail, Sioux

When
June 24, 5:45 PM MST to 5:55 PM MST
Where
Sioux County, 25.91 mi W of Selfridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.040, -101.470

Hail up to the size of golfballs lasted for ten minutes. No report of damage was received from this event.

Hail, McLean

When
June 24, 6:50 PM CST to 6:52 PM CST
Where
McLean County, 6.49 mi NNW of Emmet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.740, -101.690

Hail, Burleigh

When
June 24, 6:55 PM CST to 7:02 PM CST
Where
Burleigh County, Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.820, -100.280

Penny to quarter size hail was reported in Sterling.

Hail, McLean

When
June 24, 7:00 PM CST to 7:07 PM CST
Where
McLean County, 9.09 mi NNW of Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
47.770, -101.500

Hail up to golfball size lasted for several minutes. No report of damage was received from this event.

Hail, McLean

When
June 24, 7:35 PM CST to 7:42 PM CST
Where
McLean County, 0.69 mi S of Coleharbor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.540, -101.220

No report of damage was received from this event.

Hail, Stutsman

When
June 24, 7:46 PM CST to 7:51 PM CST
Where
Stutsman County, 0.69 mi N of Jamestown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.910, -98.700

Hail, McLean

When
June 24, 8:00 PM CST to 8:06 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.520, -100.890

Thunderstorm Wind, Stutsman

When
June 24, 8:25 PM CST to 8:30 PM CST
Where
Stutsman County, 0.47 mi W of Montpelier
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.700, -98.590

Thunderstorm Wind, La Moure

When
June 24, 9:00 PM CST to 9:05 PM CST
Where
La Moure County, 6 mi NE of Edgeley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.431, -98.611

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103411, 103412, 103413, 103435, 103430, 103431, 103436, 103414, 103415, 103416, 103432, 103417, 103418, 103419, 103420, 103421, 103422, 103423, 103424, 103425, 103426, 103427, 103428, 103429, 103433, 103434.